The US Food and Drug Administration (FDA) warns that the high concentration of fentanyl in Duragesic, the brand-name formulation of the transdermal fentanyl patch, makes it a common target for abuse. In patch form, fentanyl is absorbed through the skin in a continuous and time-released fashion, intended for those who suffer from chronic and breakthrough pain, such as cancer patients or those recovering from a medical procedure or surgery. Since fentanyl is 50-100 times more potent than morphine, as published by the National Institute on Drug Abuse (NIDA), it is also meant for those already tolerant to less powerful opioids and for those already receiving some form of opioid therapy.
Opioid drugs work by blocking pain sensations and altering the way the brain responds to and regulates feelings of pleasure. Functions of the central nervous system are depressed as brain chemistry is changed. With continued and regular use, a person can become tolerant to opioid drugs and feel the need to take more frequent and higher doses in order to keep feeling the desired effects. Fentanyl may provide an intense and significant “high,” causing the patch to be frequently diverted from legitimate medical channels to be used recreationally.
According to the Primary Care Companion for CNS Disorders, fentanyl patches may regularly be abused by:
- Changing the patch more often than medically necessary
- Scraping the gel off and injecting it
- Swallowing or chewing the patches
- Putting the patch into tea and drinking it
- Inserting the patch into the rectum
- Inhaling the gel
Patches may be frozen and cut up and then sucked on or smoked when abused as well.
Abuse of the fentanyl patch is highly dangerous as the time-release fashion is often bypassed. The fentanyl patch is meant to slowly release the medication in a continuous fashion over a set period of time, up to 72 hours, and it is not meant to be taken all at once.
The patch contains a large amount of fentanyl intended to keep intense pain at bay. Hence, altering the method in which the medication is designed to be taken can be very dangerous. With the transdermal patch, fentanyl is absorbed through the skin. Altering it and then ingesting, injecting, smoking, or inhaling this large dose of the drug causes the entire amount of the powerful medication to enter the bloodstream at once, increasing the odds for an adverse reaction and the risk for a potentially life-threatening overdose.
Between 2013 and 2014, the number of overdoses involving a synthetic opioid drug like fentanyl practically doubled. The Centers for Disease Control and Prevention (CDC) reports that more than 60 percent of the nearly 50,000 drug overdose deaths in 2014 involved an opioid drug. Additionally, more than 20,000 people received emergency department (ED) care for a negative reaction to the abuse of fentanyl in 2011, the Drug Abuse Warning Network (DAWN) publishes.
A fentanyl overdose is generally recognizable by difficulty breathing, cold and clammy skin, mental confusion, weak pulse and heart rate, possible loss of consciousness, and cessation of respiration altogether. A fentanyl overdose can be reversed with the prompt administration of an opioid antagonist such as Narcan (naloxone). Abuse of the fentanyl patch is extremely dangerous and can quickly lead to a fatal overdose.